Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Morristown, TN

July 2, 2004Sullivan County, Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2004, 6:59 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2004, 6:59 PM EDT (22:59 UTC)
Expired
Jul 2, 2004, 7:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:19 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 3:19 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT FRI JUL  2 2004

.SHORT TERM (TONIGHT THRU SUNDAY NIGHT)...SEEMS THAT WE LOST ANY
SIGNIFICANT FEATURES TO HELP FOCUS CONVECTIVE DEVELOPMENT THIS
AFTERNOON WITH JUST SPOTTY DEVELOPMENT THUS FAR.  LOWERED POPS DOWN
TO CHANCE CATEGORY INTO THE EVENING HOURS...THEN CARRIED LESSER
CHANCE POPS FOR SHOWERS OVERNIGHT.  OTHERWISE...MOSTLY CLOUDY WITH
PATCHY FOG LATE TONIGHT.

FOR SATURDAY THROUGH SUNDAY NIGHT...MODELS DIFFER ON TIMING AND
COVERAGE OF THE SHRA/TSRA ASSOCIATED WITH THE UPPER LOW OVER THE
CENTRAL PLAINS.  ETA/MESO-ETA SUGGEST MAINLY SCATTERED AFTERNOON
CONVECTION SATURDAY...THEN SOME MESOSCALE ACTIVITY ARRIVING LATE SAT
NIGHT INTO EARLY SUNDAY.  GFS MODEL BROADBRUSHES CONVECTION
EVERYWHERE...YET MAV MOS POPS ARE NEVER ABOVE 50 PERCENT FOR
SATURDAY NIGHT OR SUNDAY.  NGM MODEL AND MOS ARE JUST ABOUT THE
DRIEST OF THE THREE. THUS...FOR NOW I KEPT CONTINUITY WITH PREVIOUS
FORECAST AND GRIDS AND WILL LET LATER SHIFTS ADJUST FORECAST AS
THINGS BECOME MORE CLEAR.  ANYWAY...THE BRUNT OF THE SHRA/TSRA
SHOULD END SUNDAY AFTERNOON OR EVENING BEFORE ANY FIREWORKS EVENTS
OCCUR.

THERE LOOKS TO BE A SLIGHT AMOUNT OF DRYING BEHIND THIS SYSTEM INTO
EARLY NEXT WEEK...ALTHO THE PRECIPITABLE WATER VALUES LOOK TO REMAIN
IN THE 1.25 TO 1.50 RANGE.  SO...CANT RULE SOME DAYTIME CONVECTION
IN THE EXTENDED PERIODS.

.LONG TERM (MON THRU FRI)...GREAT LAKES/ERN MIDWEST STATES UPR TROF
BUILDS E ACROSS UPR OH VLY WITH TRAILING VORT PROGGED TO PASS ACROSS
THE FA. WILL JUST USE A SLGT CHC POP FOR MON TO ACCOUNT FOR SMALL
CHC SHRA/TSRA WITH THIS FEATURE. KEPT A DIURNAL CONVECTION PATTERN
RUNNING FOR TUE WITH SLGT CHC PM TSRA. WENT AHEAD AND RAISED POPS TO
LOW CHC CATEGORY FOR WED AS NEXT UPR TROF DRIVES E ACROSS NRN TIER
STATES AND PUSHES CD FNT INTO AND THRU MOST OF FA. KEPT THU DRY
BEHIND THIS FNT OVR MOST OF FA WITH THE EXCEPTION OF SE TN/SW NC
WHERE SLGT TO SMALL CHC POPS WERE APPLIED TO ACCOUNT FOR THE VERY
REAL POSSIBILITY OF A CD FNT MAKING IT ALL THE WAY THRU THE FA
DESPITE THE FACT THAT A BERMUDA HIGH WANTS TO MAKE ITS PRESENCE
FELT. THIS MAY RESULT IN A STALLED FNT AND HIGHER POPS ACROSS NOT
ONLY SE TN BUT ALSO E CNTRL SECTIONS OF THE EASTERN TN FA. AT THIS
TIME WILL TRY TO GO WITH AN OPTIMISTIC FCST AND DRY IT OUT ON DAY
SEVEN FOR THE ENTIRE AREA. BOUGHT INTO THE WARMER MAX TEMPS DUE TO
BUILDING HEIGHTS THRU THE EXTENDED ALTHOUGH DID NOT GO QUITE AS WARM
AS GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  85  70  88 /  50  60  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  84  69  86 /  50  70  50  40
OAK RIDGE, TN                       70  84  69  86 /  50  70  50  40
TRI CITIES AIRPORT, TN              66  84  67  84 /  50  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TH
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI JUL 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION TODAY
WITH A WEAK WIND FIELD TO PUSH THUNDERSTORMS ALONG. THIS SCENARIO
WILL CREATE THE POTENTIAL FOR A FEW SLOW-MOVING THUNDERSTORMS TO
PRODUCE LOCALLY HEAVY RAINFALL OF UP TO TWO OR THREE INCHES ACROSS A
FEW AREAS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

THIS MOIST AIRMASS WILL REMAIN ACROSS THE REGION FOR MOST OF THE
WEEK...WITH THE THREAT OF LOCALLY HEAVY RAINFALL CONTINUING WITH A
FEW ISOLATED THUNDERSTORMS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POSSIBILITY OF FLOODING IN A FEW AREAS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.